Doctors now regularly prescribe drugs that reverse the effects of opioids in tandem with high-dose prescriptions of the painkillers.
Patients who receive prescriptions for 50 morphine equivalents or more of opioids, such as Percocet, Vicodin, Norco, morphine, oxycodone, fentanyl and Oxycontin, can now receive Naloxone rescue kits, often marketed under the brand names Narcan or Evzio.
The rescue kits cause an abrupt reversal of the effects of opioids, causing the patient to develop symptoms of withdrawal, but potentially saving someone’s life if they abuse the medication or have an unintentional overdose.
“Having the rescue kit available is not a sign of addiction, but simply a precautionary measure. It’s like an EpiPen,” said Alexis Reedy-Cooper, a Family and Community Medicine physician at Penn State Health. “You can go years without ever having to use it, but it needs to be available.”
“If you happen to know someone who is at risk for overdosing on a prescription opiate or heroin or whatever, you can ask (a pharmacist) for a kit. The state has given them license to provide one without a physician’s signature.”
She said that if the Naloxone is accidentally given to someone not taking opiates, the rescue medication does not cause any harm.
The National Institute on Drug Abuse estimates that 115 people die each day in the United States from an opioid overdose.
The Centers for Disease Control and Prevention (CDC) estimates the economic burden of prescription opioid misuse nationwide is more than $78 billion a year, including costs of health care, lost productivity, addiction treatment and criminal justice involvement.
The CDC issued guidelines in 2015 recommending the dual prescriptions to help combat the public health crisis of opioid addiction and unintentional overdose.
What many people may not know is that anyone can get a Naloxone rescue kit without a prescription just by talking with a pharmacist.
“If you happen to know someone who is at risk for overdosing on a prescription opiate or heroin or whatever, you can ask for a kit,” Reedy-Cooper said. “The state has given them license to provide one without a physician’s signature.”
Patients who take opioid painkillers and receive a prescription for a rescue kit should make sure that someone knows where it is and how to administer it.
The rescue medication can be prescribed in the form of an injection or nasal spray and should be administered after calling 911 while waiting for emergency personnel to arrive.
Signs that someone taking opioid painkillers may have overdosed include slowed or shallow breathing, confusion and unresponsiveness.
“If you know someone who is misusing opiates or who has a history of addiction and you are concerned, pick up a rescue kit,” Reedy-Cooper said.
- The Medical Minute: How to safely dispose of opioids
- The Medical Minute: Opioids can pose particular danger to children
The Medical Minute is a weekly health news feature produced by Penn State Health. Articles feature the expertise of faculty, physicians and staff, and are designed to offer timely, relevant health information of interest to a broad audience.